PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry: October 2009

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

Prescription Eye Drops and Tinnitus

Hi Barry,

I accidentally got poked in the eye really hard and had to go to the ER. I am a Cytologist so basically my eyes are my career. It really hurt so the ER doctor gave me some eye drops and I remember one of your readers wrote to you (Ask Barry July 2009) about how her eye drops ( ketorolac) made her tinnitus worse so I tried to find out if my eye drops affect tinnitus...they are called tobramycin 3%. I had two pharmacists tell me they only pose a problem if taken by IV, but I wanted to see if you knew because that one reader really freaked me out about how her tinnitus got so much worse. Also they said to take Motrin for the pain--is that OK too?

Thanks, Jill

Dear Jill,

This is a more difficult question than I originally thought. The Physician’s Desk Reference does not give much information on tobramycin as an ophthalmic solution. When used as an inhalant, tinnitus is a definite possibility. It is not mentioned in eye drops. This is why your pharmacists were confident it would not cause problems.

However, there have been reports of tobramycin eye drops causing tinnitus. And the website Drugs.com mentions tinnitus as a possible side-effect of the drug. I would proceed with caution as this medication does seem to be somewhat ototoxic. You can go to Drugs.com to learn more about these drops.

You may want to discuss with your doctor another medication. At a minimum, I would recommend taking 1,500 mg NAC and 480 mg Ginkgo biloba daily, in equally divided doses, before and during your use of tobramycin. This will help minimize ototoxic effects.

Motrin is ibuprofen. I cannot take even a small dose without my tinnitus going through the roof. This may not happen to you. The good news is increased tinnitus will not be permanent unless you continue using it. Mine will return to normal after a few hours. An alternative may be acetaminophen but you have to be careful to not exceed recommended dosages. This can cause liver damage if taken beyond recommended dosage.

Aspirin is my favorite NSAID. It can cause tinnitus but only if very high doses are taken over a long period. I have noticed I can take three 325 mg aspirin daily without increasing tinnitus. The fourth tablet will cause my tinnitus to temporarily increase. You have to be careful here as well. Aspirin is a blood thinning agent and three aspirin daily, combined with ginkgo, may cause nose bleeds. I would not combine aspirin and ginkgo if more than two aspirin daily are taken.

This is a complicated answer with many variables. I hope I have helped clarify the situation somewhat and your eye recovers well.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Ear wax, Tinnitus and Ginkgo biloba

Hi Barry,

I am curious about this Ginkgo biloba. My specialist told me I have very narrow ear canals, which is why wax builds up in my ears up to the point where they have to be syringed many times a year. The specialist says it is the buildup of wax that is causing the tinnitus.

He suggested these drops to flush out my ears daily, although I seem to be keeping the wax down, I still have the tinnitus, not loud just a constant buzzing noise.

How would the ginkgo help me? And is it okay to take with slightly high blood pressure (130/85)? I do not take any medication for blood pressure as it was not making any difference and could have caused liver damage. So what is the point?

Okay, I will wait to hear from you.

Sandra

Dear Sandra,

Ear wax can cause hearing loss and tinnitus. However, if your ear wax is removed and you still hear the buzzing noise, you may have some damage to your hearing.

I advise you to consult with an audiologist and have a hearing test. The test will be able to determine if you have conductive or sensorineural hearing loss. Wax buildup (conductive) will dampen hearing over all frequencies but sensorineural hearing loss occurs typically in localized frequencies. My hearing loss, for instance, doesn't start until about 4,000 Hz and up. This is typical of noise exposure that damages hearing. We published an article about the different types of hearing loss found in our Tinnitus Library

If your hearing loss is conductive, Ginkgo biloba will not benefit. However, if you have sensorineural hearing loss, ginkgo can definitely reduce the sound level. You can take it with slightly elevated blood pressure. It will not raise it any further.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Sports fan, Tinnitus and Stadium Noise

Hi Barry

While my tinnitus is usually constant, it gets significantly worse after experiencing loud noises. I am an avid sports fan and find myself in packed stadiums or arenas and the sheer volume of noise makes the tinnitus very loud. After these events, my tinnitus will be very disturbing for a couple of days. Are you aware of any ear plugs that allow you to hear normal conversation, but block out sudden loud noises? Any suggestions? Thank you for the information.

Thanks, Dan

Dear Dan,

Packed stadiums do not present sudden loud noises. It is a continuing loud noise that can go to extreme levels. Being in this environment will permanently degrade your hearing over time and increase your tinnitus. I strongly advise you to use ear plugs constantly while in sports stadiums. Mack's ear plugs are very good for this. They are soft and pliable and reduce noise by up to 30 dB.

There is a great non-profit group in San Francisco called Hearing Education and Awareness for Rockers (H.E.A.R.) http://hearnet.com . In addition providing an important educational service they also sell hearing protection. They carry Mack ear plugs ($3-$12) as well as custom ear plugs ($135+) made specifically for musicians who need to hear clearly what they are playing while not damaging their ears.

For sudden loud noise, such as on the firing range, there are hunter's ear muffs that amplify small sounds, such as a twig snapping or leaf rustling, and instantly cut off loud noises above a certain level. These can be found in most sporting and hunting stores.

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.